BP & Cluster Headaches - Asks for Advice/Experiences
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  BP & Cluster Headaches - Asks for Advice/Experiences
 

About ten years ago, aged about 40 I started to experience bi polar episodes. I was treated with lithium carbonate (Priadol) and continued on this until last summer when I decided to wean myself from this treatment and see what it was like without it. It seemed to go well, with no bi polar problems at all. Within 6 months I had experienced my first cluster headaches. I had not heard of these before, and started to do some research. Guess what, I find that one of the common treatments for this disorder is none other than my old friend lithium. It occurred to me that had I not been taking lithium for the previous 10 years, these attacks of c.h. might have occurred earlier. It seems that both bi polar and cluster headaches have there causes in seratonin imbalances. 

Surely these two worrying conditions are just different symptoms of the same root disorder? 

It has occurred to me that my doctor, who has prescribed lithium for b.p. for so long did not see a link (or did not mention it). I plan to look into the possibilities of resuming lithium treatment, not for the bipolar, which seems to have gone, but for the cluster headaches, which seem to have replaced it.

Any advice or experiences please?  

 

Dear Mr. S. -- 

I understand your logic.  I would just add that whereas cluster headaches came back within six months, it might take longer for an episode of depression or mania/hypomania to return (in some people, it could be several years; your frequency of episodes prior to lithium might give you some indication on that). 

In other words, you should be cautious about interpreting the lack of bipolar symptoms as an indication that the condition "seems to have gone". On the other hand, if you go back on lithium for the prevention of cluster headaches, you will likely be lower in any risk of recurrent bipolar episodes, so as long as that remains the case, this issue may be completely moot. You can imagine that if some day, some other treatment for cluster headaches was to be offered, then the issue arises again.  

Of course, I'm sure that when you were going off lithium, you had discussed this in detail with you're prescribing physician.  That is always a good idea, very important.  She/he may have described for you the importance of using a very slow taper rate when going off lithium, because of the data we have suggesting that stopping it quickly is associated with a high relapse rate.   

Dr. Phelps




Published July, 2008

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?